A Schur-Horn-Kostant convexity theorem for the diffeomorphism group of the annulus

A. M. Bloch, H. Flaschka, T. Ratiu

Research output: Contribution to journalArticle

9 Scopus citations


The group of area preserving diffeomorphisms of the annulus acts on its Lie algebra, the globally Hamiltonian vectorfields on the annulus. We consider a certain Hilbert space completion of this group (thinking of it as a group of unitary operators induced by the diffeomorphisms), and prove that the projection of an adjoint orbit onto a "Cartan" subalgebra isomorphic to L2 ([0, 1]) is an infinite-dimensional, weakly compact, convex set, whose extreme points coincide with the orbit, through a certain function, of the "permutation" semigroup of measure preserving transformations of [0, 1].

Original languageEnglish (US)
Pages (from-to)511-529
Number of pages19
JournalInventiones Mathematicae
Issue number1
StatePublished - Dec 1 1993


ASJC Scopus subject areas

  • Mathematics(all)

Cite this